This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
I read with interest the communication in the Jan 25, 1965, issue (LETTERS, JAMA191: 347), from John G. Bellows, MD, reporting a single case of cataract extraction in a patient with paralysis agitans. Dr. Bellows used fractional doses of hydroxyzine pamoate, diphenhydramine hydrochloride, meperidine, and scopolamine hydrobromide. He mentioned "retching, vomiting, and restlessness" as sequelae of general anesthesia and stated that "these exertions sometimes cause rupture of the wound and intraocular hemorrhage. In the 1962 Transactions of the Pacific Coast Oto-Ophthalmological Society, I reported the results of the use of general anesthesia for cataract surgery in a series of 308 cases. As stated in the report, the records of 157 of these 308 cases were reviewed in detail. In these 157 patients, the postoperative complications of nausea and vomiting, nausea alone, coughing, or confusion, occurred in a total of 36 patients during the first 24 hours
Hagmeier CH. Method for Cataract Extraction in Parkinsonism. JAMA. 1965;192(2):174. doi:10.1001/jama.1965.03080150104041
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: